BP Meds Problem

By davidhogan Latest Reply 2013-06-02 14:46:47 -0500
Started 2013-03-17 17:24:09 -0500

Just had a good 3 month visit with endo and A1C was 3 point lower than 3 months before the only trouble area was the blood pressure.

It has been higher than normal with a lot of readings around 150/85 throughout the day with of course the slight up and down variance of both numbers. Before this visit it was hoovering near normal most of the time with my two drugs I already take which are lisonopril-hctz 20/12.5 mg twice a day and amlodopine besylate 5mg once a day.

I gave him several weeks of reading as noted above and did tell him I was coming off Atkins as I was simply tired of meat and cheese, so I had indeed had a lot of meat over the past 3 months no doubt full of salt.

He takes BP very serious and I'm glad so he added Carvedilol 6.25 twice a day which is a nonselective beta blocker/alpha-1 blocker. I had trouble in the past before I began seeing my endo, with a similar bp med called atenolol I was placed on by my GP, where it just WIPED me out.

After 3 days of this Carvedilol it's the same thing as in totally wiped out, no energy at all and just a horrible feeling, same as when I tried the atenolol 4 years ago and told my GP then there was no way I was going to take this stuff.

I call the pharmacist at Walgreens and she told me this class of drugs does indeed "wipe" some folks out and some simply cannot tolerate this class of BD meds. She also told me with just 3 days it would be ok to stop and follow up with endo. This is my current intent.

Has anyone else went through these type of symptoms with this class of BP meds and what if anything finally worked?

I'm starting to gear up with lowering the sodium intake and I already exercise well and I just lost 20 pounds at this visit from the 3 months before so I'm slowly dropping weight but this BP roller coaster ride is not going well. Just trying to see anything someone else might have went to (meds wise) in a similar situation of drugs so I might suggest it to my endo. Thanks for any thoughts!

4 replies

lorider70 2013-06-02 14:46:47 -0500 Report

Checkup a few days ago revealed the addition of the carvedilol has lowered blood pressure to 130/80, so the Dr. wants me to stay on it. Still don't like the feeling that comes with it , though it seems to be deminishing a little. Might just have to be on it for a while for the strange feeling to abate. Still can't gain a pound though. I'd read that carvedilol could cause weight gain; but no such luck.

lorider70 2013-05-22 15:53:22 -0500 Report

I have been on carvedilol for approx. three months, 25mg per day as well as Lisinopril. Don"t see that this combo has reduced BP any if at all; plus I don't like the strange feeling it seems to cause…kind of a giddy feeling.Next appt 5-29 and hope the dr. changes to something that works this time.

Nick1962 2013-03-17 18:44:57 -0500 Report

I've been through several BP meds over the years with the same results. In a few cases I just simply had to get used to them and the effects lessened. My BP improved with weight loss, but at my age I'm still on a maintenance dose and have found Caduet https://www.caduet.com/index.aspx (which is kind of a combination and also helps my cholesterol) to be the easiest to manage. It's a fairly new drug and i have found the generic equivelant (Amlodipine-Atorvast) to be just as good.